South Dakota, 2015

Flash Flooding and Lightning Strikes in South Dakota, August 27, 2015

August 27, 2015 · NWS FSD · 4 events in 2 counties and zones

Heavy rainfall of 3 to 8 inches in a few hours caused widespread flash flooding of streets, parks, ditches, homes and businesses, and other low areas in the central and southern parts of Sioux Falls, and just south of the city. Lightning strikes started fires in at least 3 houses during the storm.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$360,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rainfall of 3 to 8 inches in a few hours caused widespread flash flooding of streets, parks, ditches, homes and businesses, and other low areas in the central and southern parts of Sioux Falls, and just south of the city. Lightning strikes started fires in at least 3 houses during the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 2:09 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 27, 2:09 PM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT THU AUG 27 2015

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 307 PM CDT THU AUG 27 2015

ACTIVE PERIOD TONIGHT WITH A SERIES OF SHORT WAVES MOVING ACROSS A
VERY MOIST ENVIRONMENT. HAVE DEALT WITH SOME ISOLATED STORMS THAT
HAVE PRODUCED A NARROW BAND OF OF RAINFALL OF 1-2 INCHES JUST SOUTH
OF MARSHALL MINNESOTA.  EXPECT THIS ACTIVITY TO SHIFT EAST OF THE
AREA IN THE NEXT HOUR OR SO.  HAVE SEEN SOME AT LEAST PARTIAL
CLEARING ACROSS SOUTHEASTERN SOUTH DAKOTA ALLOWING TEMPERATURES TO
WARM TO NEAR 80 DEGREES ALONG THE MISSOURI RIVER VALLEY. THIS HAS
RESULTED IN SB CAPE VALUES INCREASING TO NEAR 2000 J/KG OF CAPE. AS
THE INITIAL LEADING WAVE APPROACHES FROM THE SOUTH WEST...EXPECT
DISCRETE CONVECTION TO DEVELOP AFTER 22Z ACROSS THE NEBRASKA/SOUTH
DAKOTA BOARDER.  WITH THE INITIAL CONVECTION...COULD SEE A FEW
STORMS APPROACH MARGINALLY SEVERE CRITERIA WITH WIND AND HAIL AS THE
PRIMARY THREATS.

THE FOCUS THEREAFTER SHIFTS TOWARDS THE OVERNIGHT PERIOD AS VERY
MOIST ENVIRONMENT REMAINS IN PLACE ACROSS THE FORECAST AREA.
PRECIPITABLE WATER IS NEAR 2 INCHES ACROSS THE FORECAST AREA...NEAR
CLIMATIC RECORD LEVELS.  TALL THIN CAPE PROFILES WILL LIKELY PRODUCE
VERY EFFICIENT RAIN PROCESSES ACROSS THE AREA. HAVE HEAVY RAIN
MENTIONED ACROSS THE SOUTHEASTERN QUADRANT OF THE FORECAST AREA.

CONCERNED ABOUT SECONDARY WAVE THAT IS EXPECTED SHIFT EASTWARD SOUTH
OF THE INITIAL LEADING WAVE.  THIS SYSTEM COULD DISRUPT INFLOW INTO
THE COMPLEX OF STORMS...AND REDUCE AREAL EXTENT OF STRATIFORM
REGION. THEREFORE THE HEAVY RAIN IS SOMEWHAT CONDITIONAL.  GIVEN WE
ARE EXPECTING A PROLONGED EVENT...WILL HAVE TO WATCH LOCATIONS FOR
TRAINING AND THE POTENTIAL FOR RIVER FLOODING DOWNSTREAM.

HAVE SQUASHED DIURNAL RANGE IN TERMS OF TEMPERATURES TONIGHT INTO
TOMORROW WITH PRECIPITATION AND CLOUDS.  FORCING SHIFTS EAST THROUGH
THE AREA ON FRIDAY...BUT WITH SOUPY AIR LINGERING ACROSS THE EASTERN
HALF OF THE FORECAST AREA...WILL LIKELY HAVE FAIR AMOUNT OF STRATUS
LIMITING THE WARMING.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 307 PM CDT THU AUG 27 2015

RATHER QUIET CONDITIONS IN THE MEDIUM AND EXTENDED PORTIONS OF THE
FORECAST.  ONLY A FEW MINOR CONCERNS INTO THE MIDDLE OF NEXT
WEEK...AS THE PATTERN GENERALLY SUGGESTS DRY CONDITIONS AND ABOVE
NORMAL TEMPERATURES.

ONE AREA TO MONITOR IS THE DEGREE OF STRATUS LINGERING OVER THE AREA
FRIDAY NIGHT INTO SATURDAY MORNING. MODELS TYPICALLY TOO
AGGRESSIVE PUSHING THE CLOUD COVER EASTWARD. SOME SIGNS THAT EVEN
IF STRATUS DOES SLIDE JUST AWAY FROM THE CWA AFTER MIDNIGHT...FOG
COULD DEVELOP ON THE WESTERN FLANK AND LINGER INTO SATURDAY
MORNING AS WINDS REMAIN LIGHT.

THROUGH THE MIDDLE OF NEXT WEEK A BROAD RIDGE WILL DOMINATE THE
EASTERN HALF OF THE CONUS...WITH TROUGHING CENTERED OVER THE PACIFIC
NORTHWEST. THIS WILL KEEP THE AREA UNDER A WARMER SOUTHWESTERLY FLOW
ALOFT. WOULD NOT BE IMPOSSIBLE TO SEE AN ISOLATED STORM EACH
AFTERNOON AT PEAK HEATING...BUT FEEL CHANCES ARE FAR TOO LOW TO
INCLUDE ATTM. TEMPERATURES WILL REACH THE MIDDLE 80S TO LOWER 90S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 101 PM CDT THU AUG 27 2015

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO REDEVELOP ACROSS SOUTH
CENTRAL SOUTH DAKOTA INTO NORTHEAST NEBRASKA TONIGHT. SOME OF
THESE STORMS COULD INITIALLY PRODUCE SOME HAIL AND WIND...BUT THE
BIGGER CONCERN IS THE POTENTIAL FOR HEAVY RAINFALL ACROSS EASTERN
SOUTH DAKOTA INTO NORTHWEST IOWA. THIS MAY IMPACT THE KFSD
TAF...WITH A GREATER IMPACT AT KSUX. LOWER CEILINGS WILL DEVELOP
BEHIND THE THUNDERSTORM COMPLEX...AND CONTINUE THROUGH FRIDAY
MORNING.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...
LONG TERM...DUX
AVIATION...
Hazardous weather outlook, Aug 27, 12:00 PM CST, 3 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
100 PM CDT THU AUG 27 2015

IAZ001>003-012>014-022-MNZ080-081-089-090-097-098-SDZ055-056-061-
062-067-281800-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-BUENA VISTA-
MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-LAKE-MOODY-MCCOOK-
MINNEHAHA-LINCOLN SD-
100 PM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO BECOME WIDESPREAD ACROSS
THE REGION TONIGHT. SEVERE STORMS ARE NOT EXPECTED... BUT
RAINFALL AVERAGING FROM ONE TO TWO INCHES IS LIKELY. THIS RAINFALL
COULD PRODUCE SOME SIGNIFICANT RISES IN SMALL STREAMS ALONG WITH
PONDING OF WATER IN POOR DRAINAGE URBAN AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

IAZ020-021-031-032-NEZ013-014-SDZ050-057>060-063>066-068>071-
281800-
PLYMOUTH-CHEROKEE-WOODBURY-IDA-DIXON-DAKOTA-GREGORY-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME-
YANKTON-CLAY SD-UNION-
100 PM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...NORTHEAST NEBRASKA...SOUTH CENTRAL SOUTH DAKOTA AND
SOUTHEAST SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS AFTERNOON INTO
THIS EVENING. WHILE WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED...AN ISOLATED THUNDERSTORM FROM VERY LATE AFTERNOON
THROUGH AROUND MIDNIGHT MAY PRODUCE HAIL UP TO QUARTER SIZE OR
WIND GUSTS UP TO 60 MPH.

HEAVY RAINFALL WILL ALSO BE A THREAT FROM LATE AFTERNOON THROUGH
THE OVERNIGHT HOURS. RAINFALL AVERAGING FROM ONE TO TWO INCHES
IS LIKELY. THIS RAINFALL COULD PRODUCE SOME SIGNIFICANT RISES IN
SMALL STREAMS ALONG WITH PONDING OF WATER IN POOR DRAINAGE URBAN
AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BETWEEN 5 PM AND MIDNIGHT.

MNZ071-072-SDZ038>040-052>054-281800-
LINCOLN MN-LYON MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-
MINER-
100 PM CDT THU AUG 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MINNESOTA AND EAST CENTRAL SOUTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FEW THUNDERSTORMS WILL BE POSSIBLE THIS MORNING...WITH A
MUCH BETTER CHANCE FOR THUNDERSTORMS COMMENCING LATER THIS
AFTERNOON. SEVERE STORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Sioux Falls radar (KFSD), 11 km away, was scanning. The volume nearest the first event began at 21:31 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 2 flash flood. Local standard time, as filed.

Lightning, Lincoln

When
August 27, 3:30 PM CST
Where
Lincoln County, 1.99 mi S of South Sioux Falls
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.492, -96.743

Lightning started a fire in the roof of a house.

Lightning, Lincoln

When
August 27, 4:30 PM CST
Where
Lincoln County, 3.7 mi ENE of Tea
Property damage
$5,000
Reported by
Newspaper
Coordinates
43.469, -96.761

Lightning strikes on two houses near each other started small fires.

Flash Flood, Minnehaha

When
August 27, 6:45 PM CST to 11:15 PM CST
Where
Minnehaha County, 2.62 mi SSW of Ellis to 2.53 mi NW of Sioux Falls Sky Have
Cause
Heavy Rain
Property damage
$300,000
Reported by
Emergency Manager
Coordinates
43.535, -96.850

Heavy rainfall of 3 to 8 inches caused widespread flooding of streets, parking lots, parks, ditches, basements and ground floors of homes and businesses, and other low areas. Water several feet deep on roads stalled numerous vehicles. Several vehicles had to be abandoned, some of which became completely submerged. Windows, flooring, and walls in some of the flooded homes and businesses were damaged, causing additional flooding in the affected buildings. Some residents were displaced from their homes by the flooding. The area suffering the worst flooding was in the southwestern corner of Sioux Falls, between 41st and 57th Streets, including the Empire Mall area. The flash flooding included a brief rise in the Big Sioux River at Western Avenue to 3 feet above flood stage.

Flash Flood, Minnehaha

When
August 27, 7:45 PM CST to 10:15 PM CST
Where
Minnehaha County, 1.3 mi NW of Sioux Falls to 1.38 mi NE of Sioux Falls
Cause
Heavy Rain
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
43.542, -96.750

Heavy rainfall of 3 to 5 inches caused flooding of streets with water a foot deep.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, August 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 598581, 598582, 598493, 598496.